When taking antidepressants, it is possible that you may experience side effects such as weight gain and a drop in libido, especially at first, but that doesn’t have to be a reason not to take them. In a new video on her YouTube channel, urologist and sexual health educator Dr. Rena Malik explains how taking antidepressants can impact on your sex life—and what you can do about it.
Selective serotonin reuptake inhibitors (SSRIs) like Lexapro and Zoloft, work by increasing serotonin, helping to reduce the symptoms of depression and anxiety. “In terms of sexuality, serotonin is an inhibitory messenger, meaning that it inhibits the ability of your brain to respond to sexual stimuli and get excited,” says Malik. “That’s why sometimes when you increase serotonin, you can have sexual side effects.”
These side effects can include reduced libido, erectile dysfunction, and vaginal dryness. According to research into the sexual side effects of these drugs, about half of people taking SSRIs will experience some of these side effects: 54 percent of men reported a decrease in sex drive, while 37 percent said they had difficulty reaching orgasm, and 36 percent had erectile dysfunction.
“It is pretty common,” says Malik. “Fortunately, the data shows that once you stop taking these medications, very often sexual function will return. However, it’s really important to take your depression and anxiety symptoms into consideration when you decide to either alter or change a medication, and absolutely talk to your primary care doctor or psychiatrist before making any changes.”
She adds that oftentimes, your doctor may want to wait and see if the sexual side effects go away on their own, before changing your medication. “Sexual function can be effected by so many things,” she says. “If it does persist, it really depends on how effective that medication is in controlling your depressive symptoms. If you’re continuing to have ongoing depression, most often your doctor will take you off that medication and put you onto an alternative medication that usually has less sexual side effects.”
These meds might include bupropion or mirtazapine, which have been shown to have a lower risk of sexual side effects. Alternatively, Malik says that another advisable approach might be to stick with your current medication if it is proving effective in managing your depressive symptoms, and then complement it with a separate treatment for sexual dysfunction, like Viagra.
This article was originally published on Men’s Health US.